Symptoms commonly experienced at the end of life include pain, delirium, dyspnea, and rattle. In a study of 200 patients with cancer, noisy breathing or rattle, pain, and urinary dysfunction were the symptoms experienced most frequently during the last 48 hours of life. Other studies confirm that pain, fatigue, cough, delirium, dyspnea, and other symptoms are common in the final days.[2,3,4];[Level of evidence: III];[6,7][Level of evidence: II] Less common but equally troubling symptoms that may occur in the final hours include fever and hemorrhage.
Pain During the Final Hours of Life
Many patients fear uncontrolled pain during the final hours of life, while others (including family members and some health care professionals) express concern that opioid use may hasten death. Experience suggests that most patients can obtain pain relief during the final hours of life and that very high doses of opioids are rarely indicated. Several studies refute the fear of hastened death associated with opioid use. In several surveys of high-dose opioid use in hospice and palliative care settings, no relationship between opioid dose and survival was found.[8,9,10,11]
Because consciousness may diminish during this time and swallowing becomes difficult, practitioners should anticipate alternatives to the oral route. In a study of cancer patients at 4 weeks, 1 week, and 24 hours before death, the oral route of opioid administration was continued in 62%, 43%, and 20% of patients, respectively. As patients approached death, the use of intermittent subcutaneous injections and intravenous or subcutaneous infusions increased. Both intravenous and subcutaneous routes are effective in delivering opioids and other agents in the inpatient or home setting. For patients who do not have a pre-existing access port or catheter, intermittent or continuous subcutaneous administration provides a painless and effective route of delivery. (Refer to the PDQ summary on Pain for a more complete review of parenteral administration of opioids and opioid rotation.)
Myoclonic jerking can occur at any time during opioid therapy but is seen more frequently at the end of life. The prevalence of opioid-induced myoclonus ranges greatly, from 2.7% to 87%. Nocturnal myoclonus is common and often precedes opioid-induced myoclonus. The precise cause of opioid-induced myoclonus is unknown; however, several mechanisms have been proposed. High doses of opioids may result in the accumulation of neuroexcitatory metabolites, the best characterized of which are morphine-3-glucuronide and hydromorphone-3-glucouronide.;[Level of evidence: II] Serum and cerebrospinal fluid levels as well as the ratios of these metabolites are elevated in patients who are receiving morphine for cancer and nonmalignant pain and who have myoclonus.[Level of evidence: II] This may be particularly true for patients with renal dysfunction, a common phenomenon in the final hours of life.[19,20] However, clinical evidence of myoclonus does not consistently correlate with serum levels of morphine-3-glucuronide.[Level of evidence: II] In rodents, hydromorphone-3-glucuronide was more potent in its neuroexcitatory effects, including myoclonus, when compared with morphine-3-glucuronide. Furthermore, other opioids with no known metabolites also have been shown to produce myoclonus. Other opioids, including methadone, meperidine, and transdermal fentanyl,[Level of evidence: II] have been implicated in the development of myoclonus.